Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS New Orleans, LA

October 29, 2002Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 29, 2002, 8:25 AM CST for Jackson County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2002, 8:25 AM CST (14:25 UTC)
Expired
Oct 29, 2002, 8:45 AM CST
In force
20 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS54 KLIX 291425
SVRNEW
MSC059-291445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
824 AM CST TUE OCT 29 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 845 AM CST

* AT 823 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WADE...OR ABOUT 9 MILES NORTH OF
  ESCATAWPA...MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3070 8867 3052 8867 3051 8823 3072 8823

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 7:00 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 29, 7:00 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
700 AM CST TUE OCT 29 2002

UPDATED TO EXPIRE TORNADO WATCH

SPEED AND DIRECTIONAL SHEAR COUPLING THIS MORNING WITH A POTENT
SHORT WAVE MOVING THROUGH THE RR QUAD 90KT SUBTROPICAL JET. CANT GET
EVERYTHING LINING UP MUCH BETTER THAN THAT. 88D REFLECTING THE
OUTCOME OF SUCH DYNAMICS THIS MORNING. NOT MUCH ROOM FOR
DISSIPATION AS THIS INTENSE AREA OF TS MOVES OVER THE CWA. AS THE
SHORT WAVE IS LIFTED NE THIS MORNING THE AREA OF TS WILL ALSO LIFT
INTO SOUTHERN MISS. THE WIND SHIFT BOUNDARY TRAILING WILL MOVE VERY
SLOWLY EAST INTO THE AREA. THIS LINE ALSO HAS SOME TORRENTIAL
RAINFALL ASSOCIATED WITH IT WHICH IS THE REASON FOR THE FLOOD
WATCH. THE LINE SHOULD BEGIN TO DISSIPATE LATER THIS MORNING AS THE
MAIN SUPPORT MOVES NE AND LINEAR SHEAR BEGINS TO STRETCH THE
BOUNDARY. SINCE THE FLOW IS ALMOST PARALLEL JUST ABOVE THE BL TO
THE UPP LEVELS THE BOUNDARY WILL NOT HAVE ENOUGH PUSH TO GET INTO
THE SE LA COASTAL WATERS AND SHOULD STALL INLAND.

ONLY MINOR CHANGES WILL BE MADE TO THE CURRENT FORECAST PACKAGE.
NUMBERS LOOK GOOD.

***PRELIM NUMBERS***
MCB 78/59/77/54 8400
BTR 79/60/79/55 8400
MSY 80/66/79/63 8530
GPT 78/65/79/58 7630

.NEW...NONE.
LA...FLOOD WATCH LAZ034>040-046>050-056>058-
MS...FLOOD WATCH MSZ068>071-077-

17
Hazardous weather outlook, Oct 29, 7:00 AM CST, 1 hour 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-291700-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 AM CST TUE OCT 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...

.FLOODING...
THE SLOW MOVEMENT OF A TROUGH OVER SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI WILL BE A FOCUS FOR MODERATE TO HEAVY RAINFALL TRAINING
OVER THE SAME AREAS TODAY. SINCE THE GROUND IS SATURATED IN MANY OF
THESE AREAS FLOODING WILL BE A POSSIBILITY. RAINFALL AMOUNTS OF 1 TO
2 INCHES WITH ISOLATED AMOUNTS OF 3 TO 4 INCHES POSSIBLE.

SEVERAL AREA RIVERS ARE IN FLOOD OR FORECAST TO BE IN FLOOD OVER THE
NEXT FEW DAYS. REFER TO THE LATEST FLOOD OUTLOOK...STATEMENTS...AND
WARNINGS FOR INFORMATION ON THESE RIVERS. RAINFALL FROM TODAY WILL
ONLY AGGREVATE FLOODING ALONG MANY AREA RIVERS OVER THE NEXT FEW
DAYS.

.THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST THROUGH TONIGHT DUE
TO A VERY STRONG DISTURBANCE MOVING THROUGH THE AREA TODAY. A FEW
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY STRONG WINDS OF 60
MPH OR GREATER...HEAVY RAINFALL AND CONTINUOUS LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL BE NEEDED TODAY TO REPORT ANY
DAMAGE AND/OR FLOODING.

.DAYS TWO THROUGH SEVEN...
THE POTENTIAL FOR THUNDERSTORMS WILL EXIST THROUGH WEDNESDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO COME TO AN END BY
MIDDAY ON WEDNESDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA
ON SATURDAY WITH GUSTY NORTH WINDS OVER INLAND AREAS. STRONG
NORTHERLY WINDS ARE EXPECTED TO DEVELOP OVER THE COASTAL WATERS
STARTING WITH THE FRONTAL PASSAGE SATURDAY.

In the hours before

Special weather statement, Oct 29, 7:00 AM CST, 1 hour 25 minutes before
LAZ038>040-049-050-056>070-MSZ071-077-080>082-291350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 AM CST TUE OCT 29 2002

THE TORNADO WATCH THAT WAS IN EFFECT FOR SECTIONS OF SOUTHWEST SOUTH
CENTRAL AND SOUTHEAST LOUISIANA AS WELL AS SOUTHWEST MISSISSIPPI
EXPIRED AT 700 AM CST.
Special weather statement, Oct 29, 7:30 AM CST, 55 minutes before
LAZ034>040-046>050-MSZ068>071-291400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
730 AM CST TUE OCT 29 2002

THE TORNADO WATCH THAT WAS IN EFFECT FOR SECTIONS OF EXTREME
SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA AND
SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN EXPIRED AT 7
AM CST THIS MORNING. ALTHOUGH SCATTERED SHOWERS CONTINUES...THE
THREAT OF SEVERE WEATHER HAS ENDED.
Special weather statement, Oct 29, 7:33 AM CST, 52 minutes before
LAZ038>040-049-050-056>070-MSZ071-077-080>082-291350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 AM CST TUE OCT 29 2002

THE TORNADO WATCH THAT WAS IN EFFECT FOR SECTIONS OF SOUTHWEST SOUTH
CENTRAL AND SOUTHEAST LOUISIANA AS WELL AS SOUTHWEST MISSISSIPPI
EXPIRED AT 700 AM CST.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 6:26 AM CSTSevere Thunderstorm WarningLIXPearl River49 min
Oct 29, 7:06 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison39 min
Oct 29, 7:44 AM CSTSevere Thunderstorm WarningLIXHarrison, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.